brand logo

Am Fam Physician. 2003;67(4):873-877

Because several antipsychotic medications are associated with prolonged QT interval, vulnerable patients are exposed to the risk of cardiac arrhythmias and arrest. Hennessy and colleagues attempted to estimate the overall risk of ventricular arrhythmia and cardiac arrest in treated schizophrenic patients and to compare the risk with the two most frequently prescribed medications, haloperidol and thioridazine.

They studied patients identified in U.S. Medicaid databases as being diagnosed with schizophrenia and receiving more than one prescription for oral thioridazine, haloperidol, risperidone, or clozapine between 1993 and 1996. Two control groups of patients were selected by diagnosis of psoriasis or open-angle glaucoma. The average daily dosage of each of the study medications was calculated for each patient. All patients were followed until the end of the prescription or occurrence of ventricular arrhythmia or cardiac arrest.

Although the control patients with glaucoma were older than patients in the other groups, patients taking antipsychotic medications had between 1.7 and 3.2 times the rate of cardiac arrest and ventricular arrhythmia compared with the control group. These patients also had rates of death between 2.6 and 5.8 times that of the control groups (see accompanying table). Risperidone had the highest risk of cardiac arrest, ventricular arrhythmia, and death, followed by haloperidol. The risk of cardiac arrest and ventricular arrhythmia was 1.5 times greater for risperidone than for haloperidol. Paradoxically, the highest risk for risperidone was associated with the lowest dosage. The authors speculate that this finding reflects the use of very low dosages in frail patients who are at the greatest risk. The risk with thioridazine was associated with dosages of 600 mg per day or more, and the risk was dose-related.

The authors conclude that antipsychotic drugs are associated with increased risk of cardiac arrest and ventricular arrhythmia. The greatest risk may be for those taking high dosages of thioridazine, but all patients should be prescribed the lowest antipsychotic dosage necessary for optimal therapeutic effect.

The rightsholder did not grant rights to reproduce this item in electronic media. For the missing item, see the original print version of this publication.

Continue Reading


More in AFP

Copyright © 2003 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.